Alert archive / Illinois / Flash Flood Warnings in 2022
Flash Flood Warning 40, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at Sep 4, 2022, 9:06 AM CDT for Montgomery County, Illinois. It was in force for 5 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2022, 9:06 AM CDT (14:06 UTC)
- Expired
- Sep 4, 2022, 1:37 PM CDT
- In force
- 5 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Montgomery County, IL
The radar
The Lincoln radar (KILX), 109 km from the middle of the area, began a volume at 14:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 9:45 AM CDT | FLASH FLOOD | 2 Ne Irving, IL | 1 TO 2 FEET OF WATER ON IL RTE 16. VEHICLE STALLED IN THE WATER. IDOT ON SCENE. |
| Sep 4, 10:15 AM CDT | FLASH FLOOD | 1 Ne Irving, IL | CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 1 NE IRVING. IL RTE 16 IS CLOSED DUE TO WATER OVER THE ROAD BETWEEN ELLIS AVE AND 17TH RD PER WITT FIRE CHIEF. |
| Sep 4, 10:15 AM CDT | FLASH FLOOD | 1 Ne Irving, IL | IL RTE 16 IS CLOSED DUE TO WATER OVER THE ROAD BETWEEN ELLIS AVE AND 1TH RD PER WITT FIRE CHIEF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 2.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 496 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
363
WGUS53 KLSX 041406
FFWLSX
ILC135-041900-
/O.NEW.KLSX.FF.W.0040.220904T1406Z-220904T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
906 AM CDT Sun Sep 4 2022
The National Weather Service in St Louis has issued a
* Flash Flood Warning for...
Southeastern Montgomery County in south central Illinois...
* Until 200 PM CDT.
* At 906 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 3 and 6 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Hillsboro, Witt, Taylor Springs, Coffeen, Schram City, Irving,
Panama, Coalton, Donnellson and Butler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3929 8948 3928 8924 3916 8929 3903 8942
3903 8953 3913 8957
FLASH FLOOD...RADAR INDICATED
$$
Carney2 follow-up statements
589
WGUS73 KLSX 041538
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
1038 AM CDT Sun Sep 4 2022
ILC135-041900-
/O.CON.KLSX.FF.W.0040.000000T0000Z-220904T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery IL-
1038 AM CDT Sun Sep 4 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 2 PM CDT THIS
AFTERNOON FOR SOUTHEASTERN MONTGOMERY COUNTY IN SOUTH CENTRAL
ILLINOIS...
At 1038 AM CDT, emergency management reported 1 to 2 feet of water
over Illinois Route 16 east of Irving. Between 3 and 6 inches of
rain have fallen. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Hillsboro, Witt, Taylor Springs, Coffeen, Schram City, Irving,
Panama, Coalton, Donnellson and Butler.
While the heavy rain has ended for the moment, flooding is already
occurring, and additional heavy rain is possible later today.
Remain on the lookout for additional flooding and heavy rain through
the day.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3929 8948 3928 8924 3916 8929 3903 8942
3903 8953 3913 8957
FLASH FLOOD...OBSERVED
$$
Carney927
WGUS73 KLSX 041837
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
137 PM CDT Sun Sep 4 2022
ILC135-041847-
/O.CAN.KLSX.FF.W.0040.000000T0000Z-220904T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery IL-
137 PM CDT Sun Sep 4 2022
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN MONTGOMERY
COUNTY IN SOUTH CENTRAL ILLINOIS...
The heavy rain has ended. Flood waters are receding or have
receded. Please continue to heed remaining road closures.
LAT...LON 3929 8948 3928 8924 3916 8929 3903 8942
3903 8953 3913 8957
$$
CarneyWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 6:43 AM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Sep 4, 6:43 AM CDT, 2 hours 23 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 643 AM CDT Sun Sep 4 2022 .SHORT TERM... (Through Late Monday Afternoon) Issued at 236 AM CDT Sun Sep 4 2022 We're beginning to sound like a broken record, but the upper low that's been over the region for the last few days remains, centered just to the east of St. Louis, per water vapor imagery. Persistent, weak S/SE low level winds on the eastern flank of this feature have pushed precipitable water (PW) values well over 1.5" in areas along and east of the Mississippi. This moisture, coupled with the weak lift associated with the upper low, has resulted in widespread stratus over SE MO and southern Illinois, along with scattered showers and isolated thunderstorms overnight over southern Illinois. Clearer skies over portions of central and east-central Missouri have allowed for patchy fog to develop, primarily in river vallies. The upper low will remain atop the region through the holiday weekend, meandering slightly westward today. This subtle shift will draw deeper moisture further west into the region, with PWs approaching 1.5" in central Missouri and 2" in southern Illinois. This seasonably deep moisture along with transient lift from the upper low will result in at least isolated convection though tomorrow afternoon. Like the last few days, convective coverage is expected to be the greatest in the afternoons over our Illinois counties, when instability will be maximized and where the deepest moisture will reside. That said, the retrograding low will likely pull showers a bit further west than what we saw yesterday. Again, like the last few days, convective hazards will be fairly limited, but slow moving storms may result in locally heavy rainfall. The convection and associated cloud coverage will again mute temperatures, primarily in SE MO and southern IL. BSH .LONG TERM... (Monday Night through Saturday) Issued at 236 AM CDT Sun Sep 4 2022 The weather through much of the work week will hinge largely on the evolution of the upper low discussed above and a broad ridge across the western CONUS. On Tuesday, the low will still be drifting over the Mid-Mississippi Valley, resulting in similar conditions to what we're expecting today and tomorrow. While the sensible weather will be largely be a repeat of prior days, one notable difference is that several of the latest deterministic models are now depicting a shortwave dropping south through the northwesterly flow downstream of the ridge on Tuesday afternoon/evening. Guidance appears to be in general agreement that the momentum from this shortwave will shift our pesky upper low to the south for the later half of the week. In fact, each of the WPC ensemble clusters have the low centered over the Lower-Mississippi Valley by Thursday and Friday, leading to fairly high confidence in this solution. As the low shifts further south of the region, the associated lift and moisture will likewise depart, leaving rising heights in its wake. This should result in notably drier and less cloudy conditions in our neck of the woods, boosting temperatures back to or above seasonal norms. BSH && .AVIATION... (For the 12z TAFs through 12z Monday Morning) Issued at 622 AM CDT Sun Sep 4 2022 An upper level low continues to spin atop the region and is causing scattered showers across portions of southern Illinois, low stratus to ooze westward across the region, and patchy dense river fog beneath mostly clear skies in central Missouri. The clouds will largely remain in place through the day, but will gradually lift through the morning, reaching VFR levels by mid day. The showers will likewise persist, and we're expecting the greatest coverage and intensity to remain largely east of the Mississippi River in the afternoon hours. I'm not yet confident if or when showers will impact the terminals, so I've stuck with just VCSH for the time being. Along those lines, there will likely be a few thunderstorms embedded within the showers, but given even lower confidence in storms, there is no mention of thunder in the TAFs either. Guidance is in strong consensus that tonight will unfold similarly to last night, with cigs dropping to IFR levels. Given the remarkably persistent weather pattern, I've gone with the persistence forecast and included IFR cigs at the St. Louis metro terminals. BSH && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Sep 4, 3:43 AM CDT, 5 hours 23 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 343 AM CDT Sun Sep 4 2022 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-050845- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 343 AM CDT Sun Sep 4 2022 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Isolated to scattered thunderstorms are expected today, with the greatest coverage over southern Illinois. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The chance for afternoon and early evening thunderstorms continues for parts of the area Monday through next Saturday, with the greatest chances shifting toward southeastern Missouri and southwestern Illinois later in the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. BSH
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 11:43 PM CDT | Areal Flood Advisory | LSX | Washington | 4 hr |
| Sep 4, 3:28 AM CDT | Areal Flood Advisory | LSX | Bond, Clinton | 56 min |
| Sep 4, 4:24 AM CDT | Flash Flood Warning | LSX | Bond, Clinton | 3 hr |
| Sep 4, 5:52 AM CDT | Areal Flood Advisory | LSX | Clinton, Saint Clair | 3 hr |
| Sep 4, 8:17 AM CDT | Areal Flood Advisory | LSX | Montgomery | 51 min |
Nearby
Flash Flood Warnings in Illinois, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.